Texas, 2025

Hail in Texas, March 8, 2025

March 8, 2025 · NWS HGX · 6 events in 2 counties and zones

Severe thunderstorms produced large hail over Polk and San Jacinto counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms produced large hail over Polk and San Jacinto counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 8, 12:14 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 8, 12:14 PM CST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1214 PM CST Sat Mar 8 2025

...New AVIATION...

.SHORT TERM...
(Today through Sunday Night)
Issued at 312 AM CST Sat Mar 8 2025

Persistent onshore flow has provided a steady increase in near-
surface moisture over the past 24 hours, with most surface dew
point values sitting just under 70 as of 3 AM CST. With fairly
light winds in place, we have seen widespread development of fog
this evening, with many locations already reporting a visibility
below one mile. A Dense Fog Advisory will likely be needed in the
next hour or two given the current trend. Expect fog to prevail to
some extent into the morning, though visibilities will improve
after sunrise with daytime heating.

The main focus for today will surround the potential for showers
and storms during the afternoon hours, particularly the risk for
an isolated strong storm or two across portions of the Brazos
Valley / Piney Woods. The expected synoptic setup remains on track
with that of the previous several forecast packages, with a robust
midlevel low inducing the development of a weak surface low just
to our northwest. As this system and its associated surface cold
frontal boundary pushes eastward into the area later this morning
and into the afternoon, expect increasing shower and thunderstorm
coverage ahead of and along the front with the highest PoP values
concentrated across locations north of the I-10 corridor. We
remain in a conditional environment for severe storm development
given the presence of a relatively strong capping inversion at
around 850mb on forecast soundings. With SB instability in excess
of 1000 J/kg for parts of the northern zones and 0-3km SRH at
around 200-250 m2/s2, any storms that are able to overcome the
aforementioned inversion will have the potential to become strong
and produce strong wind gusts, hail, and/or an isolated tornado.
That being said, the potential for a breakdown of the inversion
appears fairly low and the threat for a strong storm appears to be
at most isolated in nature for this afternoon. Still, with the
conditional threat, portions of the Brazos Valley and Piney Woods
remain under a Marginal risk for severe weather per the latest SPC
update. Rainfall should diminish by the early evening.

As the front tracks across the area, expect gusty northwest winds
to develop by this evening and persist throughout the day tomorrow.
This will provide another influx of cool and dry air into the
area as well as decreasing cloud cover. Overnight lows will drop
into the 40s for most locations. In general, pleasant conditions
can be expected on Sunday with highs in the upper 50s to near 60
and overnight lows in the upper 30s to lower 40s. Winds will
diminish by Sunday evening, becoming calm overnight.

Cady

&&

.LONG TERM...
(Monday through Friday)
Issued at 312 AM CST Sat Mar 8 2025

High pressure will track overhead and to our east on Monday. Warmer
wx will then be on tap each day into the late week period with a
prevailing s/sw flow in the low levels. Temps in the 40s/70s Monday
will trend into the 60s/80s during the second half of the work week.
Looks like a nice week for those that have an early Spring Break.

There will be a couple of wx systems passing eastward across the
Plains...one during the midweek period and another Fri/Sat. I did
throw in some low end POPs across parts of the region Wed & Wed
evening in the off chance capping is able to be overcome and the
tail end of some convection manages to clip some of our
northern/eastern zones. Also threw some low POPs in Friday night
with the same reasoning. Looking like we'll see a surface front pass
thru the area with that system as well. 47

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1205 PM CST Sat Mar 8 2025

Ceilings and visibility have started to improve across the
terminals with clouds becoming more SCT to BKN this afternoon,
mainly south of IAH. However, conditions will remain between MVFR
to LIFR the rest of this afternoon and evening ahead of a frontal
passage. This front will enter the region late this
afternoon/early evening, bringing a line of showers and isolated
thunderstorms. Behind the cold front, winds will be the main
aviation concern. Gusty NW winds can be expected and will likely
persist through Sunday.

JM

&&

.MARINE...
Issued at 312 AM CST Sat Mar 8 2025

Areas of dense sea fog will be the primary issue today. Guidance
generally suggests some erosion in the bays mid to late morning.
However, we may see a fog bank linger closer to the immediate coast
and nearshore Gulf for a good portion of the day. This will come to
an end with the passage of a front between 6pm-9pm. NW winds behind
the front will initially be in the 10-15kt range...but they'll
quickly ramp up to 20-30kt and gusty thereafter during the overnight
hours. Small Craft Advisories will be required. Toyed with the idea
of a short fuse Gale for areas west of Freeport, but will let the
day shift take another look at things. I would however expect some
gusts >30kt at times between midnight-9am Saturday across most upper
Texas coastal waters. Elevated winds/seas will continue into Sunday
night then diminish during the late night hours and on Monday as
high pressure moves closer and overhead. Onshore flow will resume
late Monday. Moderate onshore flow will persist for much of next
week.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  78  43  57  37 /  50  10   0   0
Houston (IAH)			  79  49  61  44 /  30  30   0   0
Galveston (GLS)			  70  51  62  48 /  20  20   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 8 PM this evening to 7 AM CST Sunday
     for GMZ330-335-350-355.

     Dense Fog Advisory until 3 PM CST this afternoon for GMZ350-355.

     Gale Watch from 8 PM CST this evening through Sunday morning for
     GMZ370-375.

&&

SHORT TERM...Cady
LONG TERM....47
AVIATION...JM
MARINE...47

In the hours before

Special weather statement, Mar 8, 3:39 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
339 PM CST Sat Mar 8 2025

TXZ163-176-177-198-082215-
Madison TX-Walker TX-Grimes TX-Houston TX-
339 PM CST Sat Mar 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRIMES...
SOUTHWESTERN HOUSTON...CENTRAL MADISON AND WEST CENTRAL WALKER
COUNTIES THROUGH 415 PM CST...

At 339 PM CST, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3111 9574 3081 9558 3080 9606 3092 9607
TIME...MOT...LOC 2139Z 245DEG 18KT 3087 9593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Mar 8, 3:57 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
357 PM CST Sat Mar 8 2025

TXZ163-164-176-177-198-082230-
Madison TX-Walker TX-Grimes TX-Houston TX-Trinity TX-
357 PM CST Sat Mar 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRINITY...
NORTHEASTERN GRIMES...SOUTH CENTRAL HOUSTON...SOUTHEASTERN MADISON
AND NORTHERN WALKER COUNTIES THROUGH 430 PM CST...

At 357 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Madisonville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3082 9589 3093 9590 3106 9544 3079 9539
TIME...MOT...LOC 2157Z 261DEG 29KT 3090 9576

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Mar 8, 5:21 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
521 PM CST Sat Mar 8 2025

TXZ178-198-199-212-082345-
San Jacinto TX-Waller TX-Grimes TX-Montgomery TX-
521 PM CST Sat Mar 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRIMES...CENTRAL
MONTGOMERY...SOUTHERN SAN JACINTO AND NORTHEASTERN WALLER COUNTIES
THROUGH 545 PM CST...

At 521 PM CST, Doppler radar was tracking a strong thunderstorm near
Magnolia, or 7 miles north of Pinehurst, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cut And Shoot, Conroe, Woodloch, Dobbin, Chateau Woods, Lake Conroe
Dam, Shenandoah, Panorama Village, Porter Heights, Todd Mission, The
Woodlands, Oak Ridge North, Montgomery, and Pinehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3025 9583 3038 9581 3039 9523 3012 9524
TIME...MOT...LOC 2321Z 278DEG 31KT 3029 9574

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03

The radar

The Houston radar (KHGX), 143 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, San Jacinto

When
March 8, 5:29 PM CST
Where
San Jacinto County, 0.58 mi WNW of Pointblank
Measured
1 in hail
Reported by
Public
Coordinates
30.752, -95.240

A member of the public reported 1 inch hail near Point Blank.

Hail, San Jacinto

When
March 8, 5:31 PM CST
Where
San Jacinto County, 0.59 mi E of Pointblank
Measured
1 in hail
Reported by
Public
Coordinates
30.750, -95.220

A member of the public reported 1 inch hail in Point Blank.

Hail, Polk

When
March 8, 5:47 PM CST
Where
Polk County, 0.91 mi NW of Blanchard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.740, -95.080

A trained storm spotter reported 1.5 inch hail near Blanchard.

Hail, Polk

When
March 8, 6:00 PM CST
Where
Polk County, 0.91 mi SE of Livingston Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.670, -95.010

A trained storm spotter reported 1 inch hail at Lake Livingston State Park.

Hail, Polk

When
March 8, 6:05 PM CST
Where
Polk County, 1.37 mi WNW of Livingston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.710, -94.950

A trained storm spotter reported 1 inch hail in Livingston.

Hail, Polk

When
March 8, 6:20 PM CST
Where
Polk County, 1.38 mi N of Providence Camp
Measured
1.25 in hail
Reported by
Public
Coordinates
30.690, -94.900

A trained storm spotter reported 1 inch hail near Livingston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237695, 1237697, 1237698, 1237701, 1237705, 1237706.